Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Wichita, KS

April 23, 2004Butler County, Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 23, 2004, 11:36 AM CDT for Butler County, Cowley County, Kansas. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 11:36 AM CDT (16:36 UTC)
Expired
Apr 23, 2004, 12:45 PM CDT
In force
69 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 4.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 231636
SVRICT
KSC015-035-231745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1135 AM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1245 PM CDT.

* AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF MULVANE...MOVING NORTHEAST AT
  50 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  11 MILES NORTHWEST OF UDALL AROUND 1140 AM CDT...
  NEAR DOUGLASS AROUND 1150 AM CDT...
  NEAR AUGUSTA AROUND NOON CDT...
  10 MILES SOUTHEAST OF TOWANDA AROUND 1205 PM CDT...
  NEAR LEON AROUND 1210 PM CDT...
  8 MILES SOUTHEAST OF EL DORADO AROUND 1215 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  DAMAGING WINDS OF 60 TO 75 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
AND COWLEY COUNTIES UNTIL 1245 PM CDT.

LAT...LON 3787 9713 3710 9712 3720 9656 3793 9666

$$

/WOLF

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 11:01 AM CDT, 35 minutes earlier.

Area forecast discussion, Apr 23, 11:01 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
1101 AM CDT FRI APR 23 2004

.DISCUSSION...

MESO UPDATE

SEVERE STORMS THIS MORNING HAVE BEEN DEVELOPING ALONG AN 850MB
BOUNDARY. VIA PROFILERS ELEVATED SHEAR PROFILES ARE QUITE IMPRESSIVE
AND THUS MANY OF THE STORMS THIS MORNING HAVE BEEN ROTATING WHICH
HAS REALLY INCREASED THE HAIL SIZE. LINE SEGMENT CURRENTLY OVER
EASTERN HARPER COUNTY SHOULD CONTINUE AS 850MB WINDS ARE FEEDING
DIRECTLY INTO THE FRONT FLANK OF STORM. PROFILERS ALSO SHOWING
IMPRESSIVE DIFFLUENCE IN THE 300MB LAYER WHICH SHOULD KEEP ACTIVITY
GOING FOR THE NEXT COUPLE OF HOURS.

LAWSON

---------------------------------------------------------

.PREVIOUS DISCUSSION...
FCST CONCERN...
PCPN/CNVTV TRENDS AND QPF AMOUNTS TNGT/SAT...

UPR LOW NEAR THE FOUR CORNERS EARLY THIS MRNG WL CONT TO SPIN ACRS
THE CNTRL/SRN ROCKIES TODAY AS IT AWAITS UPSTREAM KICKER NOW APCHG
PAC NW COAST. PCPN CHCS WL INCRS LATE TNGT/SAT AS THIS SYS EJECTS
ENEWD ACRS THE CNTRL PLAINS.

COOLISH ENELY LO LVL FLO WL PRVL ACRS CNTRL/SERN KS TODAY WITH MOIST
H8/BNDRY LYR KEEPING SKIES GENLY OVC THRU THE DAY. XPCT MAINLY OCNL
DRZL THIS MRNG, WITH SHWR/CNVTV CHCS INCRSG INTO THE AFTN. LTL
DIURNAL RISE XPCTD IN TEMPS, WITH MAXS CLOSE TO GOING FCST.

BROAD SYNOPTIC SCALE LIFT WL DVLP ACRS THE AREA TNGT/SAT MRNG, IN
DIFLUENT UPR FLO REGIME AS SYS BEGINS TO LIFT TWD THE HIGH PLAINS.
DESPITE MRGNL ELEVATED INSTBY THE STG VERTICAL MOTION SHOULD CONT
TO SUPPORT AREAS OF EMBEDDED THUNDER AS LOW TRANSLATES EWD ACRS
THE PLAINS INTO SAT. FCST AND MODEL CONSENSUS SUGGESTS RAFL AMOUNTS
WL AVG AROUND ONE INCH ACRS MUCH OF THE CWA, WITH CNVTN ENHANCING
QPF TOTALS RESULTING IN LOCALIZED 1.5 TO 2 INCH RAFL AMOUNTS TNGT
THRU SAT. ANTECEDENT RAFL OVR THE PAST COUPLE OF DAYS HAS LOWERED
FFG VALUES ACRS MOST OF SCNTRL/SERN KS, HOWEVER XPCTD RAFL SHOULD
GENLY NOT EXCEED FFG, THOUGH 6HRLY VALUES MAY BE APCHD IN LOCAL
AREAS WITH ISOLD/STGR CNVTN. THIS SAID, FCST COORD/CONSENSUS
SUGGESTS HOLDING OFF ON ANY FFA FOR NOW. SINCE BULK OF QPF WL BE
LATE 2ND/3RD PD EVENT, DAY SHIFT CAN ASSESS LATER DATA AND STILL
GET SOME LEAD TIME IF CONDS APPEAR MORE CONCLUSIVE ON A MORE
WIDESPREAD HVY RAFL.

STILL SOME QUESTIONS AS TO TIMING AND FASHION IN WHICH UPR SYS WL
LIFT OUT ACRS THE AREA SAT AFTN/NGT, MOST NOTEABLY WITH SFC FNT
AND POTNL FOR SERN KS TO REALIZE MORE THE UNSTABLE WARM/MOIST SECTOR
LATE SAT AFTN. THIS COULD RESULT IN INCRSD SVR POTNL FOR AREAS E
OF THE TURNPIKE. LATER SHIFTS WL HAVE TO CONTINUE TO MONITOR THIS
SLGT WINDOW/POTNL FOR ERN PTNS OF THE CWA.

NO BIG CHGS PLANNED TO FCST BEYOND SUNDAY AT THIS TIME. WL CONT
TO SHOW DRIER/MILD REGIME SUNDAY INTO MONDAY AS WEEKEND LOW PHASES
WITH NRN STREAM AND RESULTS IN DVLPG LNGWV TROF FM THE GRTLKS TO
THE LWR OH VLY.

DARMOFAL

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         58  51  62  46 /  60  90  90  30
HUTCHINSON      57  49  60  44 /  60  90  90  30
NEWTON          57  50  61  45 /  60  90  90  30
ELDORADO        58  52  63  47 /  60  90  90  40
STROTHER FIELD  62  54  65  48 /  70  90  90  40
RUSSELL         53  45  56  41 /  70  90  90  20
GREAT BEND      53  46  57  42 /  70  90  90  20
SALINA          58  49  59  45 /  50  90  90  30
MCPHERSON       57  49  59  45 /  50  90  90  30
COFFEYVILLE     62  55  67  51 /  70  90  90  50
CHANUTE         60  53  65  49 /  60  90  90  50
IOLA            60  52  64  48 /  60  90  90  50
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/DARMOFAL
Hazardous weather outlook, Apr 23, 8:53 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
853 AM CDT FRI APR 23 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
853 AM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO THE SIZE OF OF GOLF
BALLS WILL BE POSSIBLE OVER SOUTH CENTRAL KANSAS THIS
MORNING.

THUNDERSTORMS ARE THEN LIKELY THIS AFTERNOON THROUGH TONIGHT. THE
STORMS ARE NOT EXPECTED TO BE SEVERE, HOWEVER THEY WILL HAVE THE
POTENTIAL TO PRODUCE HEAVY RAINFALL, MAINLY TONIGHT. ALTHOUGH THE
HEAVY RAIN IS NOT EXPECTED TO BE WIDESPREAD, AREAS OF HEAVY RAIN
COULD RESULT IN LOCALIZED FLOODING, MAINLY ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL REMAIN LIKELY ON SATURDAY, WITH LOCALLY HEAVY
RAINS POSSIBLE. THE RISK FOR SEVERE WEATHER WILL REMAIN SMALL AND
MAINLY FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR FURTHER
UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/LAWSON

In the hours before

Local storm report, Apr 23, 11:23 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1123 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND GST     CONWAY SPRINGS          37.39N 97.64W
04/23/2004  60 MPH           SUMNER             KS   LAW ENFORCEMENT

&&

BRW
Local storm report, Apr 23, 11:24 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1124 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1121 AM     HAIL             3 W HOWARD              37.47N 96.32W
04/23/2004  0.75 INCH        ELK                KS   TRAINED SPOTTER

&&

BRW
Local storm report, Apr 23, 11:27 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1127 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1126 AM     TSTM WND GST     3 NE VIOLA              37.51N 97.61W
04/23/2004  60 MPH           SEDGWICK           KS   NWS EMPLOYEE

&&

BRW
Local storm report, Apr 23, 11:28 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1128 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1118 AM     TSTM WND GST     VIOLA                   37.48N 97.64W
04/23/2004  60 MPH           SEDGWICK           KS   TRAINED SPOTTER

&&

BRW
Local storm report, Apr 23, 11:32 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1132 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1131 AM     TSTM WND GST     4 W BELLE PLAINE        37.39N 97.35W
04/23/2004  70 MPH           SUMNER             KS   LAW ENFORCEMENT

&&

BRW
Local storm report, Apr 23, 11:33 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1133 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1128 AM     HAIL             WELLINGTON              37.27N 97.40W
04/23/2004  0.88 INCH        SUMNER             KS   TRAINED SPOTTER

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:31 AM CDTSevere Thunderstorm WarningICTHarper59 min
Apr 23, 7:41 AM CDTSevere Thunderstorm WarningICTSumner64 min
Apr 23, 7:50 AM CDTSevere Thunderstorm WarningICTKingman55 min
Apr 23, 8:38 AM CDTSevere Thunderstorm WarningICTSumner52 min
Apr 23, 8:50 AM CDTSevere Thunderstorm WarningICTCowley55 min
Apr 23, 9:36 AM CDTSevere Thunderstorm WarningICTSedgwick54 min
Apr 23, 9:42 AM CDTSevere Thunderstorm WarningICTCowley33 min
Apr 23, 9:55 AM CDTSevere Thunderstorm WarningICTNeosho, Wilson65 min
Apr 23, 10:02 AM CDTSevere Thunderstorm WarningICTElk58 min
Apr 23, 10:07 AM CDTSevere Thunderstorm WarningICTHarper53 min
Apr 23, 10:16 AM CDTSevere Thunderstorm WarningICTChautauqua59 min
Apr 23, 10:19 AM CDTSevere Thunderstorm WarningICTButler56 min
Apr 23, 10:33 AM CDTSevere Thunderstorm WarningICTSedgwick57 min
Apr 23, 10:42 AM CDTSevere Thunderstorm WarningICTKingman63 min
Apr 23, 10:49 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner71 min
Apr 23, 10:55 AM CDTSevere Thunderstorm WarningICTElk50 min
Apr 23, 11:58 AM CDTSevere Thunderstorm WarningICTSedgwick32 min
Apr 23, 12:10 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk65 min
Apr 23, 12:23 PM CDTSevere Thunderstorm WarningICTGreenwood67 min
Apr 23, 12:45 PM CDTFlash Flood WarningICTChautauqua, Elk6 hr
Apr 23, 12:50 PM CDTSevere Thunderstorm WarningICTWilson55 min
Apr 23, 5:11 PM CDTSevere Thunderstorm WarningICTSumner64 min
Apr 23, 6:17 PM CDTSevere Thunderstorm WarningICTCowley58 min
Apr 23, 6:22 PM CDTFlash Flood WarningICTCowley, Sumner5 hr
Apr 23, 6:27 PM CDTSevere Thunderstorm WarningICTSumner63 min
Apr 23, 6:50 PM CDTFlash Flood WarningICTChautauqua, Elk6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.